Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 46, NWS Raleigh, NC

September 29, 1999Montgomery County, Randolph County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 29, 1999, 8:31 PM EDT for Montgomery County, Randolph County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1999, 8:31 PM EDT (00:31 UTC)
Expired
Sep 29, 1999, 10:35 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Montgomery County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1999-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1999-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 300032
FFWRDU
NCC123-151-300235-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT WED SEP 29 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN NORTH CAROLINA
  RANDOLPH COUNTY IN NORTH CAROLINA

* UNTIL 1035 PM EDT

* AT 825 PM EDT... SPOTTERS INDICATED THUNDERSTORMS WITH VERY HEAVY
  RAIN IN SOUTHEAST RANDOLPH COUNTY AND NORTHERN MONTGOMERY
  COUNTIES.. MOVING NORTHEAST 15 MPH.

* FLOODING HAS BEEN REPORTED IN THE SEAGROVE AREA IN RANDOLPH
  COUNTY. THUNDERSTORMS THERE AND IN NORTHERN MONTGOMERY COUNTY
  ARE PRODUCING HEAVY RAIN WITH RADAR ESTIMATING 1.25 INCHES FALLING
  PER HOUR.n

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

  KK/WSS/JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 1:00 PM EDT, 7 hours 31 minutes earlier.

Area forecast discussion, Sep 29, 1:00 PM EDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EDT WED SEP 29 1999

MODELS IN REASONABLE AGREEMENT WITH COMING FROPA. ALL TAKE MAJORITY
OF MOISTURE AND ENERGY TO OUR NORTH AS THE NIGHT PROGRESSES. THIS IS
GOOD NEWS. HOWEVER...GIVEN THE SATURATED SOILS...WILL KEEP THE FFA
IN PLACE FOR EASTERN HALF...SINCE ONLY A SMALL AMOUNT OF RAIN IS
NEEDED TO CREATE PROBLEMS. THE ACTION SHOULD BE OVER BY DAYBREAK
WITH CLEARING SKIES BY PM.

.RAH...FLASH FLOOD WATCH TONIGHT
CUMBERLAND..DURHAM..EDGECOMBE..FRANKLIN..GRANVILLE..HALIFAX..
HARNETT..HOKE..JOHNSTON..LEE..NASH..SAMPSON..SCOTLAND..WAKE..
WARREN..WAYNE..WILSON..VANCE

GL

In the hours before

Local storm report, Sep 29, 6:09 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
609 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LOCUST                    NC   WIND DAMAGE
09/29/99   STANLY                         ROOF DAMAGE IN
                                          LOCUST...REPORT FROM EMA.
Local storm report, Sep 29, 6:45 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
645 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LOCUST                    NC   WIND DAMAGE
09/29/99   STANLY                         ROOF DAMAGE IN
                                          LOCUST...REPORT FROM EMA.

0625 PM    ALBEMARLE                 NC   WIND DAMAGE
09/29/99   STANLY                         3 MOBILE HOMES DAMAGED.

0635 PM    ALBEMARLE                 NC   WIND DAMAGE
09/29/99   STANLY                         NUMEROUS TREES DOWN. TRUCK
                                          PICKED UP AND MOVED BY
                                          WIND.
Local storm report, Sep 29, 7:49 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
749 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    LOCUST                    NC   TORNADO
09/29/99   STANLY                         TORNADO ON GROUND
                                          NORTHEAST OF
                                          LOCUST...REPORT FROM
                                          TRAINED SPOTTER.

0735 PM    LAMBERT                   NC   TORNADO
09/29/99   STANLY                         TREES DOWN FROM TORNADO.
                                          LOCATION APPROXIMATE.
Local storm report, Sep 29, 8:00 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
800 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         ROOFS OFF HOMES. NUMEROUS
                                          TREES DOWN. POSSIBLITY OF
                                          HOUSES DEMOLISHED.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 8:27 PM EDTSevere Thunderstorm WarningRAHChatham43 min
Sep 29, 8:35 PM EDTTornado WarningRAHMontgomery, Moore35 min
Sep 29, 9:10 PM EDTSevere Thunderstorm WarningRAHChatham50 min
Sep 30, 12:40 AM EDTFlash Flood WarningRAHDurham, Granville2 hr
Sep 30, 12:40 AM EDTFlash Flood WarningRAHVance2 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.